Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Cheyenne, WY

May 15, 2017Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 15, 2017, 5:18 PM MDT for Goshen County, Wyoming. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 5:18 PM MDT (23:18 UTC)
Expired
May 15, 2017, 6:00 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 96 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:22 PM MDTHAIL 0.75Yoder, WYPENNY SIZED HAIL JUST WEST OF YODER COVERING THE GROUND.
May 15, 5:22 PM MDTHAIL 0.75Yoder, WYPENNY SIZED HIAL JUST WEST OF YODER COVERS THE GROUND.
May 15, 5:29 PM MDTHAIL 0.758 Sw Torrington, WYCHANGES FROM ABOUT PENNY TO PEA SIZED
May 15, 5:40 PM MDTHAIL 1Veteran, WYHAIL UP TO TWO INCHES DEEP COVERING THE GROUND.
May 15, 5:40 PM MDTHAIL 2Veteran, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS55 KCYS 152318
SVRCYS
WYC015-160000-
/O.NEW.KCYS.SV.W.0004.170515T2318Z-170516T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
518 PM MDT MON MAY 15 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Goshen County in southeastern Wyoming...

* Until 600 PM MDT

* At 518 PM MDT, a severe thunderstorm was located over Veteran, or
  13 miles southwest of Torrington, moving northeast at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Yoder and Veteran. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4187 10444 4199 10446 4208 10423 4190 10416
TIME...MOT...LOC 2318Z 232DEG 10KT 4194 10438 

HAIL...1.00IN
WIND...<50MPH
 
$$

Emanuel
2 follow-up statements
227 
WWUS55 KCYS 152342
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
542 PM MDT MON MAY 15 2017

WYC015-160000-
/O.CON.KCYS.SV.W.0004.000000T0000Z-170516T0000Z/
Goshen WY-
542 PM MDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL GOSHEN COUNTY...

At 539 PM MDT, a severe thunderstorm was located just northeast of 
Yoder, or 8 miles south of Torrington, moving east at 20 mph.  Some 
weakening of the storm has been noted but reports of smaller hail 
covering the ground has occurred.

HAZARD...Quarter size hail.  

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Yoder and Veteran. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4187 10444 4199 10446 4208 10423 4190 10416
TIME...MOT...LOC 2339Z 259DEG 16KT 4195 10422 

HAIL...1.00IN
WIND...<50MPH
 
$$

Emanuel
399 
WWUS55 KCYS 152353
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
553 PM MDT MON MAY 15 2017

WYC015-160002-
/O.EXP.KCYS.SV.W.0004.000000T0000Z-170516T0000Z/
Goshen WY-
553 PM MDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOSHEN COUNTY WILL
EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until midnight MDT for
Goshen County of Wyoming.

LAT...LON 4187 10444 4199 10446 4208 10423 4190 10416
TIME...MOT...LOC 2352Z 232DEG 10KT 4196 10420 

$$

Emanuel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:11 PM MDT, 7 minutes earlier.

Area forecast discussion, May 15, 5:11 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
511 PM MDT Mon May 15 2017

.UPDATE...
Issued at 448 PM MDT Mon May 15 2017

Severe Tstrm Watch #215 effective until midnight for Niobrara,
Goshen, Sioux, Dawes and Box Butte counties. Tstorms were
developing from Whitaker north-northeast into western Goshen
County, as well as north and west of Douglas. Threats from
stronger tstorms in and close to the watch area will be large
hail and damaging winds.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM MDT Mon May 15 2017

Current obs and GOES 16 visible satellite loop shows a llvl
boundary just east of the Laramie Range near Interstate 25 this
afternoon. East to southeast winds have been observed across the
far eastern plains of Wyoming and western Nebraska, with south to
southwest winds further to the west. This boundary will likely be
the focus for deep convection later on this afternoon as daytime
cumulus has developed along and west of this boundary. Dewpoints
are in the 50's east of this boundary even though there still
remains a significant cap inversion just off the surface. Expect
isolated thunderstorms to develop along and east of Interstate 25
over the next 2 to 3 hours and gradually move northeast across the
plains. These thunderstorms will enter a more favorable
environment for strong to severe weather as they move towards the
WY/NE stateline. A few of these thunderstorms may contain damaging
winds, large hail, and brief heavy rainfall with frequent
lightning through late this evening. The most favorable area for
severe tstorms will be north of a line from Douglas to Alliance
Nebraska. This activity will likely subside after 9 PM with
models showing occasional rain after midnight as a shortwave
disturbance aloft moves overhead. Added patchy fog to the forecast
in these areas due to light winds and saturated llvls.

Tuesday will be a little cooler as the broad upper level trough
begins to move eastward. High temperatures will still be pleasant
and in the 60's to low 70's across the area, coolest north and
west. Models show an area of midlevel subsidence associated with a
weak ridge aloft. This will be short-lived however as the upper
level trough currently over the southwestern Great Basin region
will accelerate and lift northeast towards the forecast area
Tuesday afternoon and evening. All models are showing an increase
in convection during the afternoon. Some models are showing
organized multi-cell convection due to the additional dynamic lift
across southeast Wyoming with a bulls eye near Cheyenne and
Torrington. Increased POP up to 45 percent in this area for
scattered showers and thunderstorms, with values around 50-60
percent further east across the Nebraska panhandle due to more
favorable soundings and greater amounts of moisture.

For Wednesday, temperatures will continue to trend 5 to 10 degrees
lower compared to Tuesday as the main Pacific upper level low
begins moving towards the area. This system will have to be
watched closely for impacts due to snowfall. Models all show
precipitation (rain below 8000 feet) developing over the mountains
and expanding into the valleys and high plains of southeast
Wyoming for Wednesday. Continued increasing POP between 30 to 65
percent across most locations with rain possibly mixing with snow
down to 6500 feet west of Interstate 25 as early as late Wednesday
afternoon.

.LONG TERM...(Wednesday night through Monday)
Issued at 311 PM MDT Mon May 15 2017

The pattern starts to get interesting Wednesday night as a strong
upper low digs southeastward into northern Utah and a cold front
pushes south of our area and into eastern Colorado and central
Nebraska. Rain showers changing over to snow for elevations above
5500 ft msl is expected late Wednesday night and as the upper low
stalls over northern Colorado Thursday into early Friday. There
could be some travel issues by Thursday morning across
southeastern Wyoming along and west of I-25 where periods of
heavy snow is possible Thursday into Friday.  One thing that
sometimes the models do not handle well with the projected pattern
is convection that can fire up near the surface front to our
southeast, cutting off the deep moisture inflow on the east and
northeast side of the upper low, something that we have seen this
spring with most of our storm systems. For now we kept expected
snow amounts in the extended forecast closer to what the ensemble
members would suggest. Models in fair agreement on at least likely
PoPs most of the area Thursday with chance PoPs tapering off
Friday into Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 511 PM MDT Mon May 15 2017

Widely scattered thunderstorms expected into this evening mainly
over and around the northern Neb Panhandle.  Cool front will pass
across the area this evening switching winds out of a northerly to
northwesterly direction.

&&

.FIRE WEATHER...
Issued at 311 PM MDT Mon May 15 2017

No Fire Weather concerns this week due to green fuels and moderate
to high humidities. It will be mostly dry and mild this afternoon
and into this evening with widely scattered thunderstorms east of
Interstate 25. Mild conditions will likely extend into Tuesday
before a significant spring storm system is forecast to push into
the area Wednesday through the end of the week resulting in much
cooler temperatures, widespread precipitation, and snowfall above .

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...JG
AVIATION...RE
FIRE WEATHER...TJT
Hazardous weather outlook, May 15, 5:16 AM MDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MDT Mon May 15 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
161130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
516 AM MDT Mon May 15 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will develop across the southeast Wyoming
and western Nebraska Panhandle High Plains late this afternoon and
this evening. A few thunderstorms across the northern Nebraska
Panhandle and Niobrara County in Wyoming may become severe
containing hail and damaging winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered afternoon and evening thunderstorms are expected Tuesday
and Wednesday. A cold front will bring colder temperatures and a
good chance of widespread precipitation late this week. Portions
of southeast Wyoming and the western Nebraska Panhandle may
receive 1 to 3 inches of precipitation from Wednesday night
through Friday. Snow levels will fall Thursday and Friday...with
some snow accumulations likely for elevations above 6000 feet.

.Spotter information statement...

Spotter activation may be needed by late this afternoon and
evening.

WYZ103>106-109>117-161130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
516 AM MDT Mon May 15 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered afternoon and evening thunderstorms are expected Tuesday
and Wednesday. A cold front will bring colder temperatures and a
good chance of widespread precipitation late this week. Portions
of southeast Wyoming may receive 1 to 3 inches of precipitation
from Wednesday night through Friday. Snow levels will fall
Thursday and Friday...with some snow accumulations likely for
elevations above 6000 feet.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, May 15, 12:44 PM MDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1244 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     LUSK                    42.76N 104.45W
05/14/2017  M59.00 MPH       NIOBRARA           WY   AWOS

0940 PM     TSTM WND DMG     7 ESE LUSK              42.72N 104.33W
05/14/2017                   NIOBRARA           WY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED NUMEROUS DOWNED TELEPHONE
            POLES, A FLIPPED TRAIN, AND A FLIPPED CAMPER AT NODE
            WYOMING. REPORTS OF WIND GUSTS UP TO 86 MPH WITH THIS
            STORM JUST AFTER 930 PM.

&&

TTRUDEL
Special weather statement, May 15, 5:03 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT MON MAY 15 2017

WYZ108-152345-
Goshen County WY-
503 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 545
PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or 16 miles southwest of Torrington, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yoder, Veteran and Huntley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight MDT for
southeastern Wyoming.

LAT...LON 4182 10450 4199 10453 4201 10412 4179 10409
TIME...MOT...LOC 2303Z 288DEG 29KT 4189 10439

Emanuel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:01 PM MDTSpecial Weather StatementCYSPlatte44 min
May 14, 6:33 PM MDTSpecial Weather StatementCYSNiobrara42 min
May 14, 6:51 PM MDTSpecial Weather StatementCYSGoshen39 min
May 14, 7:18 PM MDTSpecial Weather StatementCYSNiobrara42 min
May 14, 8:29 PM MDTSpecial Weather StatementCYSConverse46 min
May 14, 9:48 PM MDTSpecial Weather StatementCYSNiobrara27 min
May 15, 5:03 PM MDTSpecial Weather StatementCYSGoshen42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.